Discrete Mathematics & Theoretical Computer Science, Vol 2 (1998)

Font Size:  Small  Medium  Large
DMTCS vol 2 no 1 (1998), pp. 35-47

Discrete Mathematics & Theoretical Computer Science


Volume 2 n° 1 (1998), pp. 35-47

author:Giovanni Manzini
title:Lower bounds for sparse matrix vector multiplication on hypercubic networks
keywords:Sparse matrices, pseudo expanders, hypercubic networks, bisection width lower bounds
abstract:In this paper we consider the problem of computing on a local memory machine the product y = Ax,where A is a random n n sparse matrix with (n) nonzero elements. To study the average case communication cost of this problem, we introduce four different probability measures on the set of sparse matrices. We prove that on most local memory machines with p processors, this computation requires ((n=p) log p) time on the average. We prove that the same lower bound also holds, in the worst case, for matrices with only 2n or 3n nonzero elements.
reference: Giovanni Manzini (1998), Lower bounds for sparse matrix vector multiplication on hypercubic networks , Discrete Mathematics and Theoretical Computer Science 2, pp. 35-47
ps-source:dm020103.ps ( 124 K )
pdf-source:dm020103.pdf ( 161 K )

The first source gives you the `gzipped' PostScript, the second the plain PostScript and the third the format for the Adobe accrobat reader. Depending on the installation of your web browser, at least one of these should (after some amount of time) pop up a window for you that shows the full article. If this is not the case, you should contact your system administrator to install your browser correctly.
Automatically produced on Tue Jan 19 17:49:02 MET 1999 by gustedt